Alert archive / Florida / Red Flag Warnings in 2013

Red Flag Warning 22, NWS Tampa Bay, FL

March 28, 2013Highlands County, Pinellas County, Polk County, Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 28, 2013, 8:09 PM EDT for Highlands County, Pinellas County, Polk County, Florida. It took effect at Mar 29, 2013, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2013, 8:09 PM EDT (00:09 UTC)
In effect from
Mar 29, 2013, 11:00 AM EDT
Expired
Mar 29, 2013, 8:00 PM EDT
In force
9 hr
Issued by
NWS Tampa Bay, FL

Counties Highlands County, FL, Pinellas County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 47 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WWUS82 KTBW 290009
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
809 PM EDT THU MAR 28 2013

...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR LONG DURATIONS
OF LOW HUMIDITY VALUES WITH HIGH ERC VALUES ACROSS PINELLAS...
POLK...HIGHLANDS...SARASOTA...AND LEE COUNTIES...

.A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE AREA
THROUGH SATURDAY. THIS WILL CONTINUE TO RESULT IN VERY LOW
HUMIDITY VALUES WITH ELEVATED FIRE WEATHER DANGER FOR THE NEXT
FEW DAYS.

FLZ050-052-057-060-065-300000-
/O.EXP.KTBW.FW.W.0021.000000T0000Z-130329T0000Z/
/O.UPG.KTBW.FW.A.0014.130329T1500Z-130330T0000Z/
/O.NEW.KTBW.FW.W.0022.130329T1500Z-130330T0000Z/
PINELLAS-POLK-HIGHLANDS-SARASOTA-LEE-
809 PM EDT THU MAR 28 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY FOR
LONG DURATIONS OF CRITICAL HUMIDITIES ALONG WITH DRY FUELS...
...RED FLAG WARNING FOR THURSDAY AFTERNOON HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
EDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...NORTH TO NORTHEAST UP TO 10 MPH.

* HUMIDITY...BELOW 35 PERCENT FOR UP TO 9 HOURS. LOWEST VALUES 
  WILL BE BETWEEN 15 AND 20 PERCENT FRIDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

&&

$$
1 follow-up statement
894 
WWUS82 KTBW 290745
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
345 AM EDT FRI MAR 29 2013

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR LONG
DURATIONS OF LOW HUMIDITY VALUES WITH HIGH ERC VALUES ACROSS
PINELLAS...POLK...HIGHLANDS...SARASOTA...AND LEE COUNTIES...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR LONG DURATIONS OF LOW RELATIVE HUMIDITY 
WITH HIGH ERC VALUES ACROSS POLK...HIGHLANDS...SARASOTA...AND
LEE COUNTIES...

.HIGH PRESSURE WILL REMAIN IN CONTROL OF THE REGION THE NEXT COUPLE 
OF DAYS PROVIDING DRY CONDITIONS. WIDESPREAD DURATIONS OF CRITICALLY 
LOW RELATIVE HUMIDITY ARE EXPECTED TODAY WITH MINIMUM VALUES
DROPPING INTO THE LOWER 20S FOR MANY LOCATIONS. RED FLAG WARNINGS
REMAIN IN EFFECT FOR PINELLAS...HIGHLANDS...POLK...SARASOTA...AND
LEE COUNTIES WHERE FORECASTED ERC VALUES ARE AT OR GREATER THAN
37. ANOTHER DAY WITH WIDESPREAD CRITICALLY LOW RELATIVE HUMIDITY
VALUES EXPECTED FOR SATURDAY...HOWEVER THE MINIMUM VALUES SHOULD
BE IN THE MIDDLE AND UPPER 20S. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR POLK...HIGHLANDS...SARASOTA...AND LEE COUNTIES SATURDAY
AFTERNOON. PINELLAS AS BEEN LEFT OUT OF THE WATCH AS CRITICAL
DURATIONS OF LOW RELATIVE HUMIDITY ARE NOT CURRENTLY EXPECTED
ALONG THE COAST.

FLZ052-057-060-065-300000-
/O.NEW.KTBW.FW.A.0015.130330T1700Z-130330T2300Z/
/O.CON.KTBW.FW.W.0022.130329T1500Z-130330T0000Z/
POLK-HIGHLANDS-SARASOTA-LEE-
345 AM EDT FRI MAR 29 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. 

* WIND...FRIDAY...NORTH TO NORTHEAST UP TO 10 MPH BECOMING ONSHORE
  NEAR THE COAST LATE IN THE AFTERNOON. SATURDAY...WINDS
  SOUTHEAST 5 TO 10 MPH BECOMING ONSHORE NEAR THE COAST IN THE
  AFTERNOON.

* HUMIDITY...FRIDAY...BELOW 35 PERCENT FOR UP TO 9 HOURS. LOWEST
  VALUES WILL BE AROUND 20 PERCENT DURING THE AFTERNOON.
  SATURDAY...BELOW 35 PERCENT FOR UP TO 6 HOURS. LOWEST VALUES IN
  THE MIDDLE TO UPPER 20S DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

&&

$$

FLZ050-300000-
/O.CON.KTBW.FW.W.0022.130329T1500Z-130330T0000Z/
PINELLAS-
345 AM EDT FRI MAR 29 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WIND...NORTH TO NORTHEAST UP TO 10 MPH.

* HUMIDITY...BELOW 35 PERCENT FOR UP TO 7 HOURS. LOWEST VALUES
  WILL BE BETWEEN 25 AND 30 PERCENT THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 28, 2:22 PM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 28, 2:22 PM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
222 PM EDT THU MAR 28 2013

.SHORT TERM (TONIGHT - SATURDAY)...
DRY NORTHWEST FLOW ALOFT COMBINED WITH SURFACE HIGH PRESSURE
BUILDING IN OVER THE SOUTHEASTERN STATES AND NORTHERN PENINSULA
LATER TONIGHT THROUGH FRIDAY THEN SHIFTING EAST SOUTHEAST INTO THE
WESTERN ATLANTIC RIDGING WEST ACROSS THE CENTRAL PENINSULA ON
SATURDAY WILL MAINTAIN PLEASANT DRY WEATHER ACROSS THE ENTIRE
FORECAST AREA THROUGH THE PERIOD WITH CLEAR NIGHTS AND MOSTLY SUNNY
DAYS.

TONIGHT IT WILL NOT BE AS COLD AS THE LAST FEW NIGHTS AS THE
BOUNDARY LAYER FLOW VEERS INTO THE NORTHEAST WITH OVERNIGHT LOW
FALLING INTO THE MID AND UPPER 30S ACROSS THE NATURE COAST WHERE
THERE STILL COULD BE SOME PATCHY FROST BY EARLY FRIDAY MORNING
WITH LOWER TO MID 40S CENTRAL INTERIOR...AND UPPER 40S TO AROUND 50
FAR SOUTH AND ALONG THE IMMEDIATE GULF COAST.

AS THE HIGH BUILDS SOUTH AND EAST THE CURRENT NORTHERLY WIND FLOW
WILL VEER INTO THE NORTHEAST ON FRIDAY...THEN EAST FRIDAY NIGHT AND
EAST SOUTHEAST ON SATURDAY. THIS VEERING FLOW WILL ALLOW THE COLD
DRY AIR MASS TO SLOWLY MODIFY WITH A WARMING TREND EXPECTED AS
WE MOVE INTO THE WEEKEND. TEMPERATURES ON FRIDAY WILL STILL RUN
BELOW NORMAL FOR THIS TIME OF THE YEAR WITH HIGHS CLIMBING INTO THE
LOWER 70S NORTH AND MID 70S CENTRAL AND SOUTH. TEMPERATURES ARE
EXPECTED TO RETURN TO NEAR CLIMO LEVELS ON SATURDAY WITH HIGHS IN
THE MID 70S NORTH...AND UPPER 70S TO LOWER 80S CENTRAL AND SOUTH.

.LONG TERM (SATURDAY NIGHT - THURSDAY)...
SECOND HALF OF THE UPCOMING WEEKEND WILL BEGIN WITH A ZONAL TYPE
FLOW OVER THE NORTHERN GULF COAST AND FL PENINSULA. AN EVOLVING
UPPER LEVEL TROUGH WELL TO OUR NORTH WILL SEND A WEAK COLD FRONT
INTO THE SOUTHEASTERN STATES DURING SUNDAY/SUNDAY NIGHT. THIS
FRONT WILL MOVE VERY SLOWLY SOUTH THROUGH THE EARLY PORTION OF
NEXT WEEK IN RESPONSE TO A SERIES OF LOWS RIPPLING ALONG THE
BOUNDARY. IN FACT THE FRONT WILL BE SLOW ENOUGH THAT IT SHOULD
REMAIN NORTH OF THE NATURE COAST ZONES UNTIL AT LEAST TUESDAY
AFTERNOON. OVERALL THE BEST UPPER LEVEL SUPPORT FOR SHOWERS WILL
ALSO STAY TO OUR NORTH THROUGH TUESDAY...AND WILL ONLY SHOW A
SLIGHT CHANCE OF SHOWERS TO THE NORTH OF THE I-4 CORRIDOR. RAIN
CHANCES WILL REMAIN AT SILENT 10% FURTHER SOUTH ACROSS THE REST OF
THE REGION. TEMPERATURES THROUGH TUESDAY WILL BE REMAIN WARM WITH
THE HIGHEST READINGS OVER THE INTERIOR AWAY FROM THE COOLING
INFLUENCE OF AFTERNOON SEA- BREEZE CIRCULATIONS.

LONGWAVE PATTERN BECOMES MORE COMPLEX DURING THE MIDDLE OF THE WEEK
AS THE GFS/ECMWF BOTH SHOW ENERGY DROPPING SOUTHEAST OUT OF THE
INTER-MOUNTAIN WEST TOWARD THE GULF OF MEXICO. THE INFLUENCE OF THIS
ENERGY LOOKS TO INITIATE CYCLOGENESIS (IN ONE FORM OR ANOTHER) OVER
THE WESTERN/CENTRAL GULF BY EARLY WEDNESDAY. THEREAFTER...THE
EVENTUAL FORECAST WILL BE HIGHLY DEPENDENT ON THE SUBTLE EVOLUTION
OF THE UPPER LEVEL TROUGH AND ITS INFLUENCE ON THE SURFACE LOW AND
WARM FRONTAL FEATURE THAT ARE EXPECTED TO IMPACT OUR REGION AT THE
END OF THE FORECAST PERIOD. AS MENTIONED...THIS LOOKS TO BE A RATHER
COMPLEX SYSTEM...AND ADDING TOO MUCH DETAIL TO THE FORECAST WOULD
BE PREMATURE AT THIS POINT. FOR NOW WILL BEGIN TO RAMP UP RAIN
CHANCES FOR WEDNESDAY/THURSDAY REGION-WIDE AND HOLD OFF ON
HIGHLIGHTING ONE AREA VS ANOTHER FOR HIGHER/LOWER PROBABILITIES. DUE
TO THE LIKELIHOOD OF INCREASING CLOUDS AND RAIN CHANCES...WILL KNOCK
A FEW DEGREES OFF THE MEX HIGH TEMPS FOR WEDNESDAY AND THURSDAY AS
WELL.

&&

.AVIATION...
VFR IS EXPECTED AT ALL TERMINAL SITES DURING THE NEXT 24 HOURS.

&&

.MARINE...
TRANQUIL BOATING CONDITIONS WILL CONTINUE OVER THE GULF WATERS
TONIGHT THROUGH THE UPCOMING EASTER WEEKEND AS SURFACE HIGH PRESSURE
BUILDS SOUTH OVER THE REGION. NORTH TO NORTHEAST WINDS TONIGHT WILL
BECOME NORTHEAST TO EAST ON FRIDAY THEN EAST SOUTHEAST DURING
SATURDAY AND SUNDAY AS THE HIGH SHIFTS SOUTHEAST INTO THE WESTERN
ATLANTIC AND RIDGES BACK TO THE WEST ACROSS THE CENTRAL PENINSULA
AND A FRONTAL BOUNDARY MOVES INTO THE SOUTHEASTERN STATES. A WEAK
PRESSURE PATTERN UNDER THE HIGH WILL ALLOW WINDS TO TURN ONSHORE
ALONG THE IMMEDIATE COAST EACH AFTERNOON. DURING EARLY NEXT WEEK
THE RIDGE AXIS SINKS A BIT SOUTH WITH A SLIGHT INCREASE IN SOUTHWEST
WINDS EXPECTED ACROSS THE WATERS.

&&

.FIRE WEATHER...
A VERY DRY AIR MASS WILL REMAIN OVER THE REGION ON FRIDAY. THIS
DRY AIR MAY AGAIN SUPPORT RED FLAG CONDITIONS OVER PINELLAS...POLK
SARASOTA...HIGHLANDS AND LEE COUNTIES WHERE HIGH ERC VALUES EXIST
AND WILL MAINTAIN A FIRE WEATHER WATCH FOR THESE COUNTIES...WITH A
POSSIBLE UPGRADE TO A RED FLAG WARNING LATER TONIGHT OR EARLY FRIDAY
MORNING. THE VERY DRY AIR WILL LINGER OVER THE REGION ON SATURDAY
WITH ADDITIONAL RED FLAG CONDITIONS A POSSIBILITY. DURING SUNDAY
INTO EARLY NEXT WEEK A SLOW INCREASE IN MOISTURE IS EXPECTED WITH NO
OTHER FIRE WEATHER ISSUES EXPECTED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  48  73  54  77 /   0   0   0   0
FMY  49  78  54  81 /   0   0   0   0
GIF  48  76  53  79 /   0   0   0   0
SRQ  47  73  52  76 /   0   0   0   0
BKV  35  75  41  79 /   0   0   0   0
SPG  56  73  58  77 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR HIGHLANDS-
     LEE-PINELLAS-POLK-SARASOTA.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY
     EVENING FOR HIGHLANDS-LEE-PINELLAS-POLK-SARASOTA.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM...MROCZKA
AVIATION...18/FLEMING
Hazardous weather outlook, Mar 28, 6:20 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
620 AM EDT THU MAR 28 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-282230-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
620 AM EDT THU MAR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
THE COMBINATION OF DRY FUELS AND LOW RELATIVE HUMIDITY WILL RESULT
IN FAVORABLE CONDITIONS FOR THE SPREAD OF WILD FIRES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...FIRE WEATHER IMPACT...
DRY FUELS AND LOW RELATIVE HUMIDITY WILL CONTINUE TO RESULT
IN FAVORABLE CONDITIONS FOR THE SPREAD OF WILD FIRES THROUGH
FRIDAY. INCREASING LOW LEVEL MOISTURE DURING THE UPCOMING WEEKEND
WILL IMPROVE FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:45 AM EDTFire Weather WatchTBWHighlands, Polk17 hr

Nearby

Red Flag Warnings in Florida, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.